Bone density

What is Bone density?

Bone density is a medical term normally referring to the amount of mineral matter per square centimeter of bones. Bone density is used in clinical medicine as an indirect indicator of osteoporosis and fracture risk. It is also called bone mineral density.It is measured by a procedure called densitometry,the measurement is painless and non-invasive and involves low radiation exposure.

Questions and answers on "Bone density"

I an now on depakote for seizure disorder. i an finding that the last two years, my bone density is gettig lower per the density tests. I am 60 years old. Is Depakote promote bone loss? Is there something I can take for seizure disorder that will not affect bone density? I have been diagnosed with partial seizure disorder. thanks.

doctor1 MD

Brief Answer:
Levetiracetam is an alternative.

Detailed Answer:
Hello and thanks for using HCM.

I have read your question and understand your concerns.

Depakote and other "old" antiseizure drugs may result in lowered bone density, or osteoporosis.

Keppra ( Levetiracetam ) is a good alternative...

Read Full Thread   Ask a Doctor Now

I am a 70 year old female. A recent bone density test stated "the left femoral neck, bone mineral density is 0.0439 g/cm2 with a T-score of -3.7 and a Z-score of -1.9. Can you tell me how severe this is? I have made an appointment with my doctor for 3 weeks from now, but would value your input. Also, what treatment would you suggest? Thank you.
XXXX XXXXXXX
I apolgize. The density number was 0.439

doctor1 MD

Brief Answer:
The number is very low, consult your orthopedic surgeon.

Detailed Answer:
Hello Ms XXXXXXX

Thank you for posting your health query, I understand your concern.

T-score compares the bone density measured in you, with that of a healthy, 30 year old adult, and negative numbers indicate...

Read Full Thread   Ask a Doctor Now

I have done a Vitamin D test and the report is attached. Please advise any medicines have to take due to deficiency

doctor1 MD

Brief Answer:
may supplement with cholecalciferol.

Detailed Answer:
dear XXXXXXX hi! I have seen your vitamin D report as well as your bone density report.
Few statements before telling you what to do.
1. bone density what you did is a screening which is not gold standard.
2. at 34 years , i don...

Read Full Thread   Ask a Doctor Now

I am 82 year old male, active, working every day as an engineer in the field (oil and gas). Recently I have been experiencing pain in my righta shin area and also in my right hip area. I was prescribed a steroid, but it doesn't seem to have helped. What's next? It is not responding to the usual heat and pain meds.I was diagnosed in 2003 with Peripheral Artery Disease - but it hasn't bothered me since. Any progress on my question?

doctor1 MD

Brief Answer:
Arthritis and Low bone mass

Detailed Answer:
Hi there

Thanks for the query

You could be having low bone density and arthritis.

Do get a Bone Density Scan or DEXA Scan of the hip.

Avoid squatting, cross leg sitting, climbing stairs and kneeling. Apply hot packs to the affected...

Read Full Thread   Ask a Doctor Now

My wife fell down the stairs today, and thought she might have a concussion. So they did a Cat scan, and now she's terrified, because the doctor just told her that she should have a bone density test, because there was a small "shadow" on the left forehead, frontal lobe area. She is a nervous woman, and is about to collapse completely. Please advise.

doctor1 MD

Brief Answer:
The ct-scan report is required...

Detailed Answer:
Hi,

I understand your concerns and am really sorry for the accident your wife had today.

First, try to calm her and yourself down. Usually, medical team does not run final conclusions without running specific tests and get the...

Read Full Thread   Ask a Doctor Now

The bones in my lower legs are very painful when bumped. This has been increasing for several
years, I am an 84 year old female who has lead an active life, causing numerous bumps and bruises
to that area. Any suggestions?

doctor1 MD

Brief Answer:
Improving bone density and skin elasticity should help

Detailed Answer:
Hi,
Thanks for asking.
I am Dr. Prakash HM and I will be answering your query.
Based on your query, my opinion is as follows:

1. Tender bone pain at this age is usually secondary to reduced bone density.
2....

Read Full Thread   Ask a Doctor Now

Itchy soft lump near spine at the middle part of my back. Pain in the bone on the back and pain seems to come from the inside of my chest out to the back area where it itches and their is a small soft lump.

doctor1 MD

Brief Answer:
Further data is needed...

Detailed Answer:
Hi,

I am sorry for the situation you are in.

1. Can you please provide a photo of the itchy soft lump near spine at the middle part of your back? Please try to upload the clearest photo as possible.


2. The itchy soft lump, from your...

Read Full Thread   Ask a Doctor Now

im having unexplained bone fractures and normal blood work results.. i have taken antihistamines and anti depressants for years.. could this cause bone density problems that cause rib fractures and compression fractures in my vertebrae with no trauma.. i and only 34 years old and docs are saying no cancer

doctor1 MD

Brief Answer:
Long periods of medications certainly affects bone density .

Detailed Answer:
Hi i am Dr Ahmed Aly
thanks for using HealthcareMagic site ,
I had gone through your question and understand your concerns ..

I hope you feel better soon but actually antihistamines especially those with...

Read Full Thread   Ask a Doctor Now

I have taken Forteo for 2 years. I went for a DEXA bone density and inadvertently took 600mg calcium/500IU Vt D3 supplement on the day of the test or before. The results showed left 1.5. right 7.5 and spine 13.0. Does anyone know what the possible effect of taking the supplement was? Thank you.

doctor1 MD

Brief Answer:
Won't effect the results

Detailed Answer:
Dear Friend.
Welcome to HCM.
I am Dr Anshul Varshney. I have read your query in detail. I understand your concern.
Bone density scanning won't be affected by taking vitamin D3 and calcium supplements a day before as building up bone density...

Read Full Thread   Ask a Doctor Now

Hello Dr

I was wanted to ask a question regarding Fat Atrophy due to the body being over exposed from cortisol

Last year in XXXXXXX i recieved 2 shots of corticosteroid on my knee for bursitis. Weeks later i went to see an endocronologist for symptoms regarding weight gain, muscle fatigue, mood change, muscle atrophy. After a series of test, the doctor wanted me to see a neurosurgeon for the possibility of a tumor in my pituitary gland(cushings disease). We later confirmed after an MRI that i had a small tumor. I had surgery last year in November. After surgery i was on hydrocortisone with a slow taper of 5mg per week. Ive been off the medication for 4 days and im waiting to get my cortisols re tested

My question is,
My face, thigs and glutes have gained alot of weight after the corticosteroid shots last year. My facial cheeks sag and i have alot of cellulite in my glute area. Now im guessing this was from the over production of of cortisol. I figured my body was already producing too much cortisol and with the corticosteroid shot it caused more harm. Is there any way to reverse the affects of the facial sagging? Glute cellulite? Also in my facial area i cab feel my skin around my jaw very thin and can feel my jaw bones

doctor1 MD

Brief Answer:
3 months to 1 year

Detailed Answer:
Good day,
Noted your concern.
It is possible that the steroid injections have added to the problems caused by Cushings disease.
You had the surgery for cushings disease only 3 mnths back. We still need to confirm if you have cured from Cushings...

Read Full Thread   Ask a Doctor Now

Recent questions on  Bone density

doctor1 MD

hi there, my wife fractured her L5 vertebrae and now gets severe spasms throughout her back She's had all the xrays done - bone density is fine, everything is fine - she had a ct scan of her head which was also clear, the nuclear scan of her spine showed the L5 fracture. However the spasms get so bad that sometimes she passes out - the only thing that stops the spasms and her cries of agony is meth :/ why is that and how can we help her?

doctor1 MD

I'm 27 year old female from past few days I have got joint pains . especially while climbing up and down the stairs along with the cracking sound. went to orthopedician they suggested couple of tests related to auto immune arthiritis, results are...

doctor1 MD

Hello, I just had a bone density test and was told I have osteoporosis , My doctor recommends I take a medication called Fosamax , Need to know if there is another medication u might recommend. I'm 65yrs old taking blood pressure medication ,...

doctor1 MD

I am currently taking morphine self er--15 mg tablet for back pain . Have had an x-ray, the first pt appointment is Tuesday and a bone density scan is the following Monday. I will possible have an MRI. The medication makes me dizzy and nauseous....

doctor1 MD

what is BMD?
I am 55 years old,was born in Vietnam and living in Australia.
My bone density test was found that in 2007 (47yrs old) the BMD was 1.181, in 2008 it was 1.131 and in 2011 it was 1.060. What does it mean in my situation?
Thank you Doctors
Yen Tran

doctor1 MD

I just received my first bone density test. I see from the legend -2.5 t score is an indication of osteoporosis...but my results came back +2.5 t score...what does this mean? The legend says normal for my age (48/F) is -1 and +1 is considered high. should I have concern or rejoice that I simply have good strong bones?

Ask Question
Dr. Andrew Rynne
MD

Hi, I am Dr. Andrew Rynne (Family Physician). I will be guiding you through the process. Please write your question below.

Related Drugs/Medications